Is Bactrim supposed to cause nausea?
I was prescribed Bactrim at the ER for an infection and I have only taken a couple of doses and I am nauseous. Is this normal? Is Bactrim supposed to cause nausea?
Bactrim is a sulfonamide antibiotic used to treat infection. It's a relatively commonly prescribed antibiotic. Bactrim is a sulfa- medication, which means that if you have allergies to sulfa medications, then you should probably not take Bactrim. In regard to your question, as to whether Bactrim is SUPPOSED to cause nausea. No it is not. But antibiotics, like all other medications, can and do have side effects. It is not uncommon for patients to develop nausea, or some sort of gastrointestinal ("stomach") irritiation. Many antibiotics can cause stomach upset. And this is a known side effect. It is impossible to predict who will have an adverse reaction to any given medication until you've tried it and have experienced it. Sometimes it helps to take these antibiotics with food, to decrease the irritation you experience and to help reduce nausea. If you are completely intolleratn of this antibiotic, you may need to call your primary care doctor and get a prescription for a different medication that won't cause nausea, but that covers for your specific infection. I would still try to take the bactrim until you get a different antibiotic, or unless your nausea is severe. It is important to treat your infection promptly. Speak to your primary care doctor about getting a different antibiotic which may be better tolerated by your stomach and intestines.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.